PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of jmedtoxspringer.comThis journalToc AlertsSubmit OnlineOpen ChoiceThis journal
 
J Med Toxicol. 2010 September; 6(3): 327–330.
Published online 2010 April 1. doi:  10.1007/s13181-010-0018-5
PMCID: PMC3550484

Recreational Use of Mephedrone (4-Methylmethcathinone, 4-MMC) with Associated Sympathomimetic Toxicity

Abstract

Introduction

Cathinone is a pharmacologically active alkaloid that can be extracted from the leaves of the khat plant (Catha edulis). There are synthetic derivatives of cathinone entering the recreational drug market, including mephedrone (4-methylmethcathinone, 4-MMC). There are discrepancies in the legal status of both the khat plant and its extracted alkaloids between the UK and the USA.

Case Report

A 22-year-old man purchased 4 g of mephedrone powder over the Internet from a chemical supplier based in China. He initially ingested 200 mg of the mephedrone orally, with no perceived clinical effects, and thereafter injected the remaining 3.8 g intramuscularly into his thighs. Shortly after the injection, he developed palpitations, “blurred tunnel vision,” chest pressure, and sweating and felt generally unwell; he presented to hospital with continuing features of sympathomimetic toxicity. His symptoms settled over the next 4 h after a single dose of oral lorazepam. Qualitative analysis of the urine and serum sample was undertaken using gas chromatography with mass spectrometric (GC/MS) detection, both positive for the presence of 4-methylmethcathinone. Quantitative analysis of the serum sample was undertaken by liquid chromatography with tandem mass spectrometric detection; the estimated mephedrone concentration was 0.15 mg/l. Routine toxicological analysis of the serum and urine specimens using a broad GC/MS toxicology screen did not detect any other drugs or alcohol.

Discussion

This is the first case of isolated 4-MMC toxicity, with confirmatory analytical findings. It is important that clinical toxicologists and emergency physicians work together to ensure a better understanding of the toxicity of novel/emerging drugs such as 4-MMC.

Full Text

The Full Text of this article is available as a PDF (101K).

Selected References

These references are in PubMed. This may not be the complete list of references from this article.
1. Patel NB. Mechanism of action of cathinone: the active ingredient of khat (Catha edulis) East Afr Med J. 2000;77:329–332. [PubMed]
2. Feyissa AM, Kelly JP. A review of the neuropharmacological properties of khat. Prog Neuropsychopharmacol Biol Psychiatry. 2008;32:1147–1166. doi: 10.1016/j.pnpbp.2007.12.033. [PubMed] [Cross Ref]
3. Pennings EJ, Opperhuizen A, van Amsterdam JG. Risk assessment of khat use in the Netherlands: a review based on adverse health effects, prevalence, criminal involvement and public order. Regul Toxicol Pharmacol. 2008;52:199–207. doi: 10.1016/j.yrtph.2008.08.005. [PubMed] [Cross Ref]
4. Nencini P, Ahmed AM. Khat consumption: a pharmacological review. Drug Alcohol Depend. 1989;23:19–29. doi: 10.1016/0376-8716(89)90029-X. [PubMed] [Cross Ref]
5. Kalix P, Braenden O. Pharmacological aspects of the chewing of khat leaves. Pharmacol Rev. 1985;37:149–164. [PubMed]
6. Kalix P, Khan I. Khat: an amphetamine-like plant material. Bull World Health Organ. 1984;62:681–686. [PubMed]
7. Giannini AJ, Burge H, Shaheen JM, Price WA. Khat: another drug of abuse? J Psychoactive Drugs. 1986;18:155–158. [PubMed]
8. The Local (2008) Teenager dies of ‘net drug’ overdose. Sweden’s news in English. http://www.thelocal.se/16366/20081215/. Accessed 10 Aug 2009, Updated 15 Dec 2008.
9. Erowid Experience Vaults (2008) Testing a new friend. http://www.erowid.org/experiences/exp.php?ID=69642. Accessed 10 Aug 2009, Updated 9 Apr 2008.
10. Erowid Experience Vaults (2009) Stimulation without euphoria. http://www.erowid.org/experiences/exp.php?ID=77309. Accessed 10 Aug 2009, Updated 27 May 2009.
11. Erowid Experience Vaults (2008) Stimulant heaven and the otherworldly euphoria. http://www.erowid.org/experiences/exp.php?ID=72394. Accessed 10 Aug 2009, Updated 18 Dec 2008.
12. Erowid Experience Vaults (2008) Far too much. http://www.erowid.org/experiences/exp.php?ID=75806. Accessed 10 Aug 2009, Updated 22 Dec 2008.
13. Bentur Y, Bloom-Krasik A, Raikhlin-Eisenkraft B. Illicit cathinone (“Hagigat”) poisoning. Clin Toxicol (Phila) 2008;46:206–210. [PubMed]
14. Belhadj-Tahar H, Sadeg N. Methcathinone: a new postindustrial drug. Forensic Sci Int. 2005;153:99–101. doi: 10.1016/j.forsciint.2005.04.023. [PubMed] [Cross Ref]
15. Emerson TS, Cisek JE. Methcathinone: a Russian designer amphetamine infiltrates the rural Midwest. Ann Emerg Med. 1993;22:1897–1903. doi: 10.1016/S0196-0644(05)80419-6. [PubMed] [Cross Ref]
16. Sanotsky Y, Lesyk R, Fedoryshyn L, Komnatska I, Matviyenko Y, Fahn S. Manganic encephalopathy due to “Ephedrone” abuse. Mov Disord. 2007;22:1337–1343. doi: 10.1002/mds.21378. [PubMed] [Cross Ref]
17. Stepens A, Logina I, Liguts V, Aldins P, Eksteina I, Platkājis A, Mārtinsone I, Tērauds E, Rozentāle B, Donaghy M. A Parkinsonian syndrome in methcathinone users and the role of manganese. N Engl J Med. 2008;358:1009–1017. doi: 10.1056/NEJMoa072488. [PubMed] [Cross Ref]
18. Levin OS. “Ephedron” encephalopathy. Zh Nevrol Psikhiatr Im S S Korsakova. 2005;105:12–20. [PubMed]
19. Sikk K, Taba P, Haldre S, Bergquist J, Nyholm D, Zjablov G, Asser T, Aquilonius SM. Irreversible motor impairment in young addicts—ephedrone, manganism or both? Acta Neurol Scand. 2007;115:385–389. doi: 10.1111/j.1600-0404.2007.00818.x. [PubMed] [Cross Ref]
20. de Bie RM, Gladstone RM, Strafella AP, Ko JH, Lang AE. Manganese-induced Parkinsonism associated with methcathinone (Ephedrone) abuse. Arch Neurol. 2007;64:886–889. doi: 10.1001/archneur.64.6.886. [PubMed] [Cross Ref]
21. Selikhova M, Fedoryshyn L, Matviyenko Y, Komnatska I, Kyrylchuk M, Krolicki L, Friedman A, Taylor A, Jäger HR, Lees A, Sanotsky Y. Parkinsonism and dystonia caused by the illicit use of ephedrone—a longitudinal study. Mov Disord. 2008;23:2224–2231. doi: 10.1002/mds.22290. [PubMed] [Cross Ref]
22. Varlibas F, Delipoyraz I, Yuksel G, Filiz G, Tireli H, Gecim NO. Neurotoxicity following chronic intravenous use of "Russian cocktail". Clin Toxicol (Phila) 2009;47:157–160. [PubMed]
23. Lidder S, Dargan PI, Sexton M, Button J, Ramsey J, Holt DW, Wood DM. Cardiovascular toxicity associated with recreational use of diphenylprolinol (diphenyl-2-pyrrolidinemethanol (D2PM)) J Med Toxicol. 2008;4:167–169. doi: 10.1007/BF03161195. [PMC free article] [PubMed] [Cross Ref]
24. Dargan PI, Button J, Hawkins L, Archer J, Ovaska H, Lidder S, Ramsey J, Holt DW, Wood DM. Detection of the pharmaceutical agent ‘Glaucine’ as a recreational drug. Eur J Clin Pharmacol. 2008;64:553–554. doi: 10.1007/s00228-007-0451-9. [PubMed] [Cross Ref]
25. Ovaska H, Viljoen A, Puchnarewicz M, Button J, Ramsey J, Holt DW, Dargan PI, Wood DM. First case report of recreational use of 2,5-dimethoxy-4-chloroamphetamine (DOC) confirmed by toxicological screening. Eur J Emerg Med. 2008;15:354–356. doi: 10.1097/MEJ.0b013e3282fc765b. [PubMed] [Cross Ref]
26. Wood DM, Button J, Lidder S, Ramsey J, Holt DW, Dargan PI. Dissociative and sympathomimetic toxicity associated with recreational use of 1-(3-trifluoromethylphenyl) piperazine (TFMPP) and 1-benzylpiperzine (BZP) J Med Toxicol. 2008;4:254–257. doi: 10.1007/BF03161209. [PMC free article] [PubMed] [Cross Ref]

Articles from Journal of Medical Toxicology are provided here courtesy of Springer